Fill Out Your Profile to share more about you. Learn more...

And now for something unusual and a bit scary

Options

Other than living with stage IV for 12 years, my bc life is something I keep low key, even on bco. However after 12 years on an AI (I’ve tried them all) the cumulative side effects have worn me down.None of my se’s were truly debilitating and I managed to cope but I have been struggling with chronic low level pain that never gets better. It’s not the severity of the pain but the exhausting effect it’s had for over a decade. My appetite is also awful and I am almost down to my ridiculously low Pan Am weight (yes, strict weight checks back in the day!) but I was never overweight to begin with.

I had a long and fruitful appointment with my mo today. Since we have recently done blood work, CT, and bone scans, which revealed nothing unusual, she proposed that I stop taking Exemestane for three months. I was shocked when she made that suggestion! We discussed the potential ramifications of doing so and made plans for monitoring and what treatments would be options should I progress.

I am both happy and scared but mostly curious to see if stopping will make me feel better overall. Scared because it’s a leap into the great bc unknown. My mo was very honest and said that although it appears that AI’s have kept bc at bay, there’s actually no empirical evidence to confirm that. After all, the vast majority who use this class of drugs don’t use them for a dozen years and AI’s alone are generally not the course of tx for stage IV*. I think I only know of one other bco stage IV member who has stopped all tx (not for hospice purposes) and is doing well. It’s heidihill, I believe.

So tonight for the first time in a dozen years I will not swallow that little pill. Scared? You bet! Happy? Yes, with a side of caution. Stage IV and stopping all tx. I can hardly believe it but I’m willing to give it a shot.
*For those wondering, Ibrance and Verzenio had not been approved when I was first dx’ed. After their approval, there was no reason to add them in since I continued to be NEAD on an AI alone.

Comments

  • chico
    chico Member Posts: 188
    Options

    I really hope the break gives you relief from the s/e’s that so many of us on AI’s recognise. In your position I would like to think that I would be confident about taking a 3 if not 6 month break but I do understand that it is a big leap of faith. May I wish you well and hope that you feel good and have no ill effects from taking this brave step.

  • olma61
    olma61 Member Posts: 1,016
    Options

    Wow, that is exciting but yes, I understand the scary part too. I hope you do very well on this break from AI’s and get much-needed relief from the SE’s.

  • ninetwelve
    ninetwelve Member Posts: 328
    Options

    Adverse effects from these medications can be demoralizing, exhausting and depressing. I recently had a couple of breaks for a few weeks and it was wonderful to feel like a normal healthy person again. I hope this break will give you new strength and help return your old vitality again. It's so important to have good days. May you enjoy your time away from Exemestane and rediscover life without nagging pain, and may you get your appetite back for all the amazing food and drink this world has to offer.

  • threetree
    threetree Member Posts: 1,274
    Options

    Wow - Great news, but I agree, scary too. I totally understand what you are saying. I think that if you are well monitored you should be OK, and if it doesn't look like it's working, you may well be able to nip it in the bud and go back on an AI of some kind or something else. I think you are going to start feeling wonderful for a good while and you will be glad to feel like your old self again. Good luck to you and I hope that you too can go for years with no further treatment like the other person here on BCO (I read about her too)!

  • cure-ious
    cure-ious Member Posts: 2,735
    Options

    Ooh, that sounds so wonderful! Enjoy each day of that break, exbrngirl… And if enobosarm gets approved at some point, that could be a great break for you too…

  • aprilgirl1
    aprilgirl1 Member Posts: 757
    Options

    Wow! Exciting and well deserved . We all understand your feelings about this but you have earned this 3 month break . Enjoy every day ! Pls check in , ok ?

  • chicagoan
    chicagoan Member Posts: 963
    Options

    I think that this is really exciting. Hope that you will feel better and that the side effects you have been experiencing will disappear. Keep us posted on how it goes.

  • spookiesmom
    spookiesmom Member Posts: 8,168
    Options

    I was off everything for 4 years. The joint pain did go away. Only to be replaced by arthritis. My appetite did improve. Fatigue did not. My annual PET in January was clean. A routine lab in may showed elevated tumor markers. Another PET in June lit up 4 places in my bones.

    You still have your port, as I do. I guess you go in for flushes. Make sure they do labs too. I would never known about my bones.

    Enjoy yourself and no more pill, but please stay vigilant

  • AJ
    AJ Member Posts: 185
    Options

    @exbrnxgrl lucky you! Enjoy the break! Congratulations!

  • exbrnxgrl
    exbrnxgrl Member Posts: 4,749
    Options

    Thank you all! It was so strange last night to not take that little pill for the first time in 12 years. No cancer meds at all 😳. It’s mind boggling and feels somewhat risky. My bone met was asymptomatic and my mo does not do tumor markers (I have never had tumor markers done) but we’ll do a check in in three months. My bone/joint pain has not been debilitating but chronic low level pain that has simply worn me down. I also think I am moving from skinny to scrawny so, hopefully, my appetite will perk up. It actually feels a bit surreal to me but I’m going for it. It’s like taking a step into the great unknown.

  • gailmary
    gailmary Member Posts: 426
    Options

    Here is hoping you will do well over the next 3 months. It does wear one out.

  • AJ
    AJ Member Posts: 185
    Options

    love it!

  • seeq
    seeq Member Posts: 1,084
    edited August 2023
    Options

    Exbrnxgirl- I'm excited for you, and I understand your wariness. Hopefully, you will continue to be outstanding and some of the wariness will fade.

  • divinemrsm
    divinemrsm Member Posts: 6,003
    Options

    Wow! Ohmygosh! After all these years of knowing you, that is really some interesting news, Caryn! I can understand the jumble of feelings you have about taking a break from the ai. I hope that the pause button helps your body in all good ways, that your appetite improves and the low grade chronic pain lessens or leaves. It’s great that you have an oncologist who is so thorough in discussing your situation with you and open minded enough to consider this approach. Wishing you all the best!!

  • irishlove
    irishlove Member Posts: 472
    Options

    @exbrnxgrl I hope that stopping AI's gives you much better health and you stay NEAD! Do you mind if I inquiry which of the AI's carried the least side effects (if such a thing exists)??

    Irishlove

    aka Laurel

  • exbrnxgrl
    exbrnxgrl Member Posts: 4,749
    Options

    laurel,

    Thank you! To answer your question, none. My body’s response to all of them, letrozole, anastrozole, and exemestane, have been the same. I start off with few side effects and then over time the se’s become cumulative. They never get life altering but I am completely worn down by 12 years on them. Tomorrow marks 2 weeks since I’ve stopped but I have not noticed much improvement. My mo says it can take a couple of months. 12 years! I can hardly believe it.

  • lillyishere
    lillyishere Member Posts: 770
    Options

    Wow! This is good news to give your body a healthy break. My first researcher/MO told me that the benefits of AI continue years after stopping the medication. In your case is only 3 months. My current MO suggested I should stop for 2 months to help me with my brain fog he believes is from exemestane. I assume 2-3 months of break from AI is not a problem in cancerland. Enjoy it! Let us know when you start feeling better. When I stopped letrozole, it took me 4-5 months to feel better from SE.

  • dancemom
    dancemom Member Posts: 404
    Options

    This is so exciting! I hope you feel WONDERFUL on your break, how ever long it is!

  • jensgotthis
    jensgotthis Member Posts: 671
    Options

    I think this is a promising future for those who have complete response to treatment and remain NEAD for years like you have. Staying on these drugs for such a long time is taxing to say the least. It’s wonderful to think this a path for some MBC patients. I’ve wondered too about going off of Ibrance. I’m 7 years in and NEAD. I’m lucky and grateful, but I’m also so incredibly tired. Like, life interrupting tired. Hoping for an ease of pain for you Caryn. Thanks for leading the way!